Over the past several weeks, I have been experiencing severe itchy skin. All over. One area will itch tremendously then another area will start up. Mostly on my back, but also arms, legs, thighs, etc, etc.
I recently had a cortisone shot for my shoulder arthritis (just started up, like that!). I've been taking allergy pills, no help. Could the cortisone shot have started all of this?
Also, I have become overwhelmed with stress since all of this started, on the verge of becoming evicted. I like to think of myself as a pretty strong woman, having overcome many stressful events, without having to deal with this uncontrollable itch! I'm 55.
Could this be stressed related? I don't see any rash, bumps, etc. Just a lot of redness when I'm done scratching (but, non the less, on to the next area driving me nuts!). I'm using a 1% hydrocortisone anti-itch cream, lotion, the allergy pills....AND IT'S JUST NOT HELPING! It keeps me up at night.
Itchy skin that isn't accompanied by other obvious skin changes, such as a rash, is most often caused by dry skin (xerosis). It can be due to hot or cold weather with low humidity levels, long-term use of air conditioning or central heating, and washing or bathing too much.
Other conditions cause itchy skin as well. Skin conditions like psoriasis, dermatitis, eczema and hives, internal diseases like liver and kidney disorders, diabetes, iron deficiency anemia, irritation and allergic reactions to chemicals, wool, soaps, cosmetics and certain foods can cause itchy skin. You can apply an anti-itch cream or lotion to the affected area. Oral antihistamine, such as Benadryl can also be used. You should take a comfortably cool bath and wear smooth-textured cotton clothing. Also choose mild soaps without dyes or perfumes and use a mild, unscented laundry detergent when washing clothes, towels and bedding.
Please take a second opinion from a dermatologist if the symptoms persist. He/She will start with the specific medications. If an internal disease is found, whether it's kidney disease, iron deficiency or a thyroid problem, treating that disease often relieves the itch. Lastly, Phototherapy can also be tried. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Thank you, doctor. Things have gotten a little crazy around here and that might be good. Good because I haven't had time to notice the itch any longer. Either it went away, was all in my head or the cortisone shot caused it and lessened the longer it had been since I had the shot.
So, for now, I'm itch-free and happy. Still have all the stressful craziness going on, but at least I don't itch.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.